Alert archive / Montana / High Wind Warnings in 2023

High Wind Warning 25, NWS Great Falls, MT

November 20, 2023Glacier County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this high wind warning at Nov 20, 2023, 11:18 PM MST for Glacier County, Pondera County, Toole County, Montana. It took effect at Nov 21, 2023, 3:00 AM MST. It was in force for 25 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 20, 2023, 11:18 PM MST (06:18 UTC)
In effect from
Nov 21, 2023, 3:00 AM MST
Expired
Nov 22, 2023, 4:10 AM MST
In force
25 hr
Issued by
NWS Great Falls, MT

Counties Glacier County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 137 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 21, 6:07 AM MSTNON-TSTM WND GST 502 Se Browning, MTMesonet station MTBWG Browning (MT DOT).
Nov 21, 6:21 AM MSTNON-TSTM WND GST 501 Ene East Glacier Park, MTMesonet station MTBRN Two Medicine Bridge (MT DOT).
Nov 21, 11:17 AM MSTNON-TSTM WND GST 523 Sw Cut Bank, MTASOS station KCTB Cut Bank Airport.
Nov 21, 2:47 PM MSTNON-TSTM WND GST 5819 Wnw Santa Rita, MTambient weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 6.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2023-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2023-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS75 KTFX 210618
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1118 PM MST Mon Nov 20 2023

MTZ301-302-220100-
/O.UPG.KTFX.HW.A.0020.231121T1500Z-231122T1200Z/
/O.NEW.KTFX.HW.W.0025.231121T1000Z-231122T1200Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: Saint Mary, Kiowa, Marias
Pass, Dupuyer, East Glacier Park, Browning, Heart Butte, Logan
Pass, and Babb
1118 PM MST Mon Nov 20 2023

...HIGH WIND WARNING IN EFFECT FROM 3 AM TUESDAY TO 5 AM MST 
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph, with gusts up to 75 mph, are 
  expected.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...From 3 AM Tuesday to 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris or result in property 
  damage. Travel could be difficult, especially for high profile 
  vehicles and those pulling trailers.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur from approximately 10 AM MST this morning to 7 PM MST 
  this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-220100-
/O.UPG.KTFX.HW.A.0020.231121T1500Z-231122T1200Z/
/O.NEW.KTFX.HW.W.0025.231121T1500Z-231122T1200Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Ethridge, Cut Bank, and Santa
Rita
1118 PM MST Mon Nov 20 2023

...HIGH WIND WARNING IN EFFECT FROM 8 AM TUESDAY TO 5 AM MST 
WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph, are 
  expected.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...From 8 AM Tuesday to 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris or result in property 
  damage. Travel could be difficult, especially for high profile 
  vehicles and those pulling trailers.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur from approximately 12 PM MST this afternoon to 6 PM MST 
  this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

Moldan
2 follow-up statements
681 
WWUS75 KTFX 212151
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
251 PM MST Tue Nov 21 2023

MTZ301-302-221200-
/O.CON.KTFX.HW.W.0025.000000T0000Z-231122T1200Z/
East Glacier Park Region-Northern High Plains-
Including the following locations: East Glacier Park, Babb,
Dupuyer, Kiowa, Marias Pass, Saint Mary, Browning, Logan Pass,
and Heart Butte
251 PM MST Tue Nov 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 70 mph.

* WHERE...Eastern Glacier National Park and adjacent foothills and 
  plains.

* WHEN...Until 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur through approximately 9 PM MST this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

MTZ303-221200-
/O.CON.KTFX.HW.W.0025.000000T0000Z-231122T1200Z/
Eastern Glacier, Western Toole, and Central Pondera-
Including the following locations: Cut Bank, Santa Rita, and
Ethridge
251 PM MST Tue Nov 21 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST WEDNESDAY...

* WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Eastern Glacier, Western Toole, and Central Pondera.

* WHEN...Until 5 AM MST Wednesday.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

* ADDITIONAL DETAILS...The period of most intense winds are expected 
  to occur through approximately 9 PM MST this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

SC
453 
WWUS75 KTFX 221110
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
410 AM MST Wed Nov 22 2023

MTZ301>303-221215-
/O.CAN.KTFX.HW.W.0025.000000T0000Z-231122T1200Z/
East Glacier Park Region-Northern High Plains-Eastern Glacier,
Western Toole, and Central Pondera-
Including the following locations: Babb, Browning, Dupuyer, Logan
Pass, Kiowa, Heart Butte, East Glacier Park, Ethridge, Marias
Pass, Santa Rita, Saint Mary, and Cut Bank
410 AM MST Wed Nov 22 2023

...HIGH WIND WARNING IS CANCELLED...

The threat for High Winds has ended across the East Glacier Park 
Region, Northern High Plains, and Eastern Glacier, Western Toole, 
and Central Pondera; however, strong and gusty west winds will 
continue through the morning before a wind shift to the north as a 
cold front slides south from Canada.

$$

Moldan

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Nov 20, 10:05 PM MST, 1 hour 13 minutes earlier.

Area forecast discussion, Nov 20, 10:05 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1005 PM MST Mon Nov 20 2023

...Aviation Section Updated...

.SYNOPSIS...

Gusty winds develop overnight tonight as an upper level system
approaches the area. Winds will die down Wednesday before a cold
front pushes through on Thanksgiving, bringing areas of snow to
the region that could cause some travel difficulties for
Thanksgiving plans.

&&

.UPDATE...

The going forecast has a good handle on trends, hence no update
will be made this evening. -AM

&&

.AVIATION...
1005 PM MST Mon Nov 20 2023 (21/06Z TAF Period)

VFR conditions continue to prevail across all terminals under a few
high-level clouds throughout the TAF period. Surface winds through
the first portion of the period remain light; however, increase
throughout the day Tuesday at most terminals, specifically along the
Hi-Line with the presence of mountain waves along the Rocky Mountain
Front and immediate eastern slopes. - Pierce

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 412 PM MST Mon Nov 20 2023/

Through Tuesday… Winds have weakened across the area today as
building high pressure at the surface has resulted in a weakening
of a strong pressure gradient that was present yesterday evening
and early this morning. While temperatures will be around 10
degrees cooler than they were yesterday, the lighter winds should
more than make up for the reduction in temperatures for most of
us.

As we head into the overnight hours, increasing upper level flow
will result in the formation of a leeside trough over Alberta,
which will then deepen into a defined low pressure system and dive
southward towards the area. With this leeside low contrasting with
existing high pressure over the Northern Rockies, winds will make
a return to the area tomorrow, particularly along the Rocky
Mountain Front. Current model guidance suggests that this strong
pressure gradient will couple with some modestly favorable upper
level flow to allow for a few mountain waves to develop, which
could result in a few isolated wind gusts to 70 mph along the
immediate Rocky Mountain Front, with a risk that they could
propagate the whole way to Cut Bank. At this time, the 3km NAM is
the most aggressive with this possibility, with most other models
being less enthusiastic, resulting in the NBM suggesting that
there is around a 30% chance of these winds in Cut Bank. Given the
setup, I’d put the chances of peak winds at around 40-50%, but
that still isn’t quite enough confidence for me to upgrade the
High Wind Watch to a Warning. For now, I did push back the start
time of the Watch along the Rocky Mountain Front to better line up
with the Watch for Cut Bank to bring things into better alignment.
Across the rest of the area, conditions will be warm, breezy and
cloudy. Ludwig

Wednesday through next Monday...a highly amplified and anomalous
pattern is expected across North America as H500 ridging builds over
the Eastern Pacific and the Gulf of Alaska and a longwave trough and
associated closed low deepens and remains nearly stationary over the
Hudson Bay and eastern 2/3rds of the CONUS. This will result in
predominately northwesterly flow aloft over the Northern Rockies,
with H500 shortwaves diving/digging south over North Central through
Southwest Montana. This pattern is a very favorable pattern for
below to well below normal high temperatures, especially from
Thursday through the upcoming weekend.

At the surface a cold front over Southern Canada on Wednesday
morning will move south and across the plains of North Central and
Central Montana prior to 18z Wednesday. High temperatures on
Wednesday over the plains of North Central and Central Montana will
likely occur by the late morning to early afternoon, with
temperatures falling thereafter as a stronger of push of CAA surges
south during the late afternoon/early evening hours on Wednesday.
This stronger push of CAA will help to drive the cold front across
the remainder of Central and Southwest Montana through Wednesday
night, with the front clearing the Idaho border near 12z Thursday.
This surge of CAA through the north-south orientated valleys of
Southwest and Central Montana will lead to a a period of breezy and
gusty north winds, especially from Wednesday evening through
Thursday evening, with the latest NBM probabilistic data supporting
a 50-70% chance that these northerly winds will be sustained at or
above 17kts for an extended period of time.

While light precipitation may accompany the initial passage of the
cold front Wednesday morning/early afternoon the bulk of
precipitation is expected to fall from late Wednesday afternoon
through Thursday evening with and behind the stronger push of CAA.
Precipitation will be the heaviest and most persistent in the
northerly and easterly upslope areas over this timeframe, especially
along and southwest of a Browning, to Great Falls, to Lewistown line
where the latest NBM probabilistic data supports a 50+% chance for
QPF to exceed 0.10" and a 10-20% chance of exceeding 0.25". Most if
not all of the falling precipitation will occur as a rain/snow mix
or all snow, with the best (40-60%) chance for snowfall amounts
reaching exceeding 4" occurring at or above 5000ft in North Central
and Central Montana and 6000ft in Southwest Montana. Impacts to
travel are likely from Wednesday night through Thursday night as
road surfaces cool, but as of right now these impacts look to remain
within or below Winter Weather Advisory levels. Lingering light
snow/snow showers will be possible from Friday through the weekend,
especially in favored northerly upslope areas. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  31  56  43  51 /   0   0   0  10
CTB  28  54  36  43 /   0   0   0  20
HLN  25  50  31  48 /   0   0   0  10
BZN  20  49  25  49 /   0   0   0   0
WYS  13  40  16  38 /   0   0   0   0
DLN  20  48  25  47 /   0   0   0   0
HVR  25  54  35  48 /   0   0   0  10
LWT  25  60  38  50 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 8 AM MST Tuesday through late Tuesday night
for East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 1:50 AM MSTWinter Storm WatchTFXBeaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 5 more24 hr
Nov 21, 1:50 AM MSTWinter Weather AdvisoryTFXBeaverhead, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 9 more63 hr

Nearby

High Wind Warnings in Montana, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.